Newly diagnosed. Steroid question

Hi everyone,

I'm 36 and have just had my diagnosis of RA confirmed by a rheumatologist. I had first onset of symptoms in May and I've been taking diclofenac to control the inflammation for about 3 months.

I was given a steroid shot on Friday morning and the doctor said I wouldn't need the diclofenac as the steroid would control the inflammation, so I haven't taken it since and I've been feeling pretty dreadful. I feel fatigued and down, aches throughout my body and inflamed and sore in my two main sites (hands and feet).

I'm holding out for the steroid to kick in but it's been over 72 hours. I'm afraid to take the diclofenac again in case it's a withdrawal flare (does that even happen?)

I've been doing a lot of reading and trying to get my head round the diagnosis but right now it's all a bit scary and I feel worse than I did the day before my diagnosis.

They're starting my on DMARDs in January.

Advice would be really appreciated.


7 Replies

  • Hi and welcome

    I'm sorry you now have this diagnosis but believe me after the initial shock and confusion, things do get easier once treatment starts and you begin to get your head round it all.

    Almost a year since my diagnosis. I too had initial steroid jab, it worked well after a couple of days, but only lasted a few weeks, guess it had a lot of infl to sort out! Went back to rheumy as it was just on Christmas and pain was returning. Got another steroid and told to continue with anti infl as well.........prob to get infl down as quickly as possible.

    Do you have a rheumy nurse contact number? If so, I would give them a call to ask if you should continue with diclofenac and how long you should give steroid inj to work.......I have had a few now and they seem to take from 1-3 days to work.

    I hope you get as much out of this site as I have, it's been my lifeline this past year. The NRAS site has loads of valuable info and a helpline should you need to talk to someone.

    try and remain positive ......there are some great treatments these days and things do get better......just may take a little time for things to get sorted x

  • I think Beaches gives great advice. Looking back, steroid shots I had when I was first diagnosed didn't work as well as those I had later on, so maybe she's got a point about there being a lot of inflammation to deal with at the moment. I too think you should contact your rheumy department without hesitation. As a newly diagnosed person, waiting to start DMARDs and in pain despite the steroids, you definitely have no reason to think you'd be wasting their time!

    The period between diagnosis and getting established on drugs that can really make a difference long-term is undoubtedly very hard. For many of us things are never as tricky again. There are effective treatments for the disease you've been diagnosed with and that counts for a great deal, though it might not be much consolation right now. Please believe that things will improve .... I know that can be difficult but chances are you'll see great improvement down the line. Good luck!

  • I find that steroid shots are quite variable, and sometimes it's quite subtle in that I don't think it's doing much until several days later when I realise that I am moving better. Several times at the beginning I've certainly used anti-inflammatories alongside, and it could well be that doc meant to stop them once the steroid had kicked in - not immediately. Anyway, like others, my advice would be to speak to the rheumy team. Especially in the early days it's good to keep in close contact with them.

    Oh, I've never heard of a withdrawal flare....but the anti-inflammatories are quite fast to leave your body so stopping them does expose how active your disease is right now. It will get better, so try not to feel too scared. My life is practically back to normal now.

  • Thank you so much for your comments. They were nice and reassuring to wake up to this morning. I'm feeling a bit better too. Feet didn't hurt when I put them flat on the ground when I got out of bed. I'll have to see how my knuckles cope with work today. Will definitely phone the rheumy team and see if I can get a nurse name to contact. thanks again!

  • Hi Sineaderoo

    Hi and welcome to health unlocked.

    Glad to hear you are feeling a bit better this morn. I've had a depo recently and it took a while to kick in, prob a week. If I'm really really stiff and sore they can kick in overnight. Always different. I've not heard of withdrawal symptoms from anti inflams only oral steroids. They can give you a flare after you stop them but it's temporary. I forget what's it called. If you feel you still need the diclofenac I would speak to your gp. Or rheum department. I hope that in jan you get started on your Dmards. Have they said what you will take?

    Are you in the states? Do you know about The Arthritis Foundation?

    Good luck KiKi x

  • Hi Sineaderoo

    Welcome to the site. I'm sorry to hear you are in so much pain and discomfort. As others have said, steroids can be variable and this one may not have worked for you. They tend to kick in within around 48 hours.

    Might be worth asking your GP what to take to see you through until January. Ideally, as the doctor said, the steroid would have helped control the RA while you wait to start on DMARDs and wait for them to work, but sadly this isn't always the case. Probably worth contacting them to explain that it hasn't worked as well, as otherwise they will be assuming that you're doing better.

    Hope you feel a bit better soon


    (NRAS Helpline)

  • Sorry Sineaderoo, Victoria and helixhelix and everyone given the advice I would have. For me the general steroid injection works within an hour and lasts for about a month to six weeks. The joint injections last much longer ... several months ... and take a day or two to fully take effect then gradual improvement. I have taken anti-inflams whilst the joint steroids waiting to work but usually once they do, I have no need for them. Yes, do check re your Diclofenac. Hoping for less painful times too.

You may also like...